Alert archive / Minnesota / Areal Flood Advisories in 2011

Areal Flood Advisory 2, NWS Twin Cities, MN

May 21, 2011Anoka County, Hennepin County, Wright County, Minnesota

NWS Twin Cities, MN issued this areal flood advisory at May 21, 2011, 8:00 PM CDT for Anoka County, Hennepin County, Wright County, Minnesota. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
May 21, 2011, 8:00 PM CDT (01:00 UTC)
Expired
May 21, 2011, 11:00 PM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Anoka County, MN, Hennepin County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 40 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1091 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
2.3
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WGUS83 KMPX 220100
FLSMPX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
800 PM CDT SAT MAY 21 2011

MNC003-053-171-220400-
/O.NEW.KMPX.FA.Y.0002.110522T0100Z-110522T0400Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WRIGHT MN-ANOKA MN-HENNEPIN MN-
800 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  NORTHERN HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA...
  WESTERN ANOKA COUNTY IN EAST CENTRAL MINNESOTA...
  WRIGHT COUNTY IN CENTRAL MINNESOTA...

* UNTIL 1100 PM CDT

* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE ADVISORY AREA. DOPPLER
  RADAR ESTIMATED THAN AROUND TWO INCHES OF RAIN MAY HAVE FALLEN     
  THIS EVENING.  ADDITIONAL THUNDERSTORMS ARE EXPECTED THROUGH THE   
  EVENING WHICH WILL DUMP MORE HEAVY RAIN.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE MINOR FLOODING TO
  OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER
  CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE MINOR FLOODING
  INCLUDE...BUFFALO...COON RAPIDS AND MAPLE GROVE.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4514 9319 4498 9411 4498 9416 4515 9425
      4531 9367 4529 9366 4530 9358 4525 9352
      4535 9351 4538 9340

$$

BAP

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood advisory went out at May 21, 2:35 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, May 21, 2:35 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
235 PM CDT SAT MAY 21 2011

.DISCUSSION...
SHORTWAVE WHICH BROUGHT WDSPRD RAINS ACRS MUCH OF AREA NOW LIFTING
TWRD CNTL MN WITH MOST OF THE PCPN LIFTING OUT OF OUR N CWA.
SUBSIDENCE AND ENUF DRYING IN WAKE OF SHORTWV TO CLEAR OUT MUCH OF
MID AND HIGH CLDS ACRS ABT S 1/4MN. SUFFICIENT HEATING GETTING THRU
TO GENERATE SCT CONVECTION IN SW MN ON LEADING EDGE OF INSTABILITY
GRADIENT.  MORE ORGANIZED CONVECTION SHUD DVLP TO OUR S AND SW ON
LEADING EDGE OF TWISTY LIFTING ENE ACRS E NEB/SE SODAK.  SOME OF
THIS ACTIVITY MAY ALSO LIFT INTO SC MN LTR THIS AFTN/EVE. 30-40 KNTS
OF 0-6K SHEAR AND SBCAPE IN 1000-1500 J/KG SHUD BE SUFFICIENT FOR A
FEW HAILERS.  WENT WITH POPS ON HI END OF CHC ACRS SC THIS EVE THEN
INTO WI LATER TNGHT.

TMRW THE CLOSED 70H LOW TRACKS EWRD OUT OF SODAK INTO CNTL MN.  SPRD
LIKELY POPS ACRS N PTNS OF CWA IN AREA OF BEST ISENTROPIC LIFT ALNG
AND N OF TRACK OF LOW.  PRECIP SHUD BE OF MORE SCT VARIETY ACROSS S
PTNS AREA...WHERE SHUD SEE SOME BREAKS IN THE CLOUD PROVIDING A WARM
DAY WITH HIGHS IN THE MID/UPPER 70S. SBCAPES SHUD THUS CLIMB INTO
THE 1000-2000J/KG RANGE SC MN INTO WI WHERE SOME SUN EXPECTED.
FAVORABLE 0-6KM SHEAR IN 30-40 KT RANGE ACROSS THIS AREA AS WELL.

CONTINUED WITH LIKELY POPS EC MN INTO WI CWA SUNDAY NIGHT AS LOW
TRACKS INTO WI.  SUNDAY NIGHT/MONDAY THE COLDFRONT TRACKS SE ACROSS
AREA...BUT COOLING DOESN'T LOOK AS STRONG AS SOME OF THE EARLIER
MODEL RUNS...SO BUMPED UP HIGHS FOR MON/TUES A BIT. MOST OF PCPN
WILL CLEAR OUT IN WAKE OF FROPA...LEAVING MOST OF RMDR OF FCST PRD
DRY.  LEFT IN A SLIGHT CHANCE FAR SC ON WED IN SUPPORT OF ECMWF
WHICH CONTINUES TO TOY WITH SPRDG LGT PCPN TOWARD AREA AS NEXT TROF
TRACKS ACRS CNTL U.S.

ECMWF/GFS BOTH SUPPORT BRINGING CHC POPS INTO AREA FRI/SAT AS
VIGOROUS WAVE DROPS ACRS DKTS INTO MN.

.AVIATION.../18Z TAF ISSUANCE/

MOIST AND UNSETTLED CONDITIONS WILL BE MAINTAINING THEMSELVES OVER
THE TERMINALS THE NEXT 24-30 HRS AS DEEP LOW OVER THE DAKOTAS
SLOWLY INCHES TOWARD MN. BEST MOISTURE TRANSPORT NOW OFF OVER WRN
WI INTO NRN MN AND WIDESPREAD SHOWERS GOING WITH IT. FOLLOWED HRRR
REFLECTIVITY FORECAST FOR TIMING THESE SHOWERS ACROSS TERMINALS.
ONCE THIS MOVES THROUGH...WILL BE LEFT WITH AN UNSTABLE AND
WEAKLY CAPPED ENVIRONMENT WITHIN DRYING/CLEARING BEHIND MORNING
WAVE AND ANTICIPATE SCT SHOWERS/TSRA TO REDEVELOP AS BREAKS IN THE
OVC ENHANCE HEATING AND CONVECTION POTENTIAL. NOT MUCH OUT THERE
TO FOCUS CONVECTION...SO EXPECT A SCATTERED NATURE TO
AFTERNOON/EVENING ACTIVITY...AS DEPICTED BY HRRR AND WRF
REFLECTIVITY FORECASTS. THE ONE FEATURE TO WATCH AS A FOCUS IS THE
WAVE OVER ERN NEB...CURRENT TREND WOULD TAKE THIS SOUTH OF
TERMINALS...BUT COULD BE A SOURCE FOR MORE ORGANIZED ACTIVITY. TRIED
TO SHOW A BRIEF BREAK IN ACTIVITY TONIGHT AS RH CROSS SECTIONS
SHOW RATHER DRY ATMO TAKING HOLD ACROSS TERMINALS. BY LATE
MORNING...UPPER LOW WILL BE DRIFTING OVER MN WITH COLD
TEMPERATURES ALOFT. THIS MEANS A RETURN TO LOWER BKN TO OVC
CONDITIONS WITH MORE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
THE COURSE OF THE DAY SUNDAY. BEST INSTABILITY ON NAM SUNDAY
ACROSS SRN/ERN MN INTO WI...SO MENTIONED CB IN CLOUD GROUPS FOR
RWF/MSP/RNH/EAU. EXPECT MOST SUB VFR CONDITIONS TO STAY WITH MAIN
BAND OF SHOWERS...WITH MOST TERMINALS SEEING VFR CONDITION THROUGH
THE NIGHT. THE ONLY THING TO WATCH ACROSS WRN/CENTRAL MN WILL BE
THE POTENTIAL FOR IFR STRATUS TONIGHT AS SFC LOW APPROACHES AND
PRESSURE GRADIENT BEGINS TO RELAX.

KMSP...SHOWERS WILL BE ENDING SHORTLY AFTER 18Z...WITH A BRIEF 2
TO 4 HOUR BREAK FROM SHOWERY ACTIVITY EXPECTED. CLEARING IN CLOUDS
IS RAPIDLY MOVING NORTH AND IF WE CAN MANAGE TO POKE SOME HOLES IN
THE CLOUDS...THEN POTENTIAL FOR AFTERNOON/EVENING SCT TSRA
ACTIVITY WILL INCREASE. HAVE ALLOWED FOR SOME TIME FOR ATMO TO
DESTABILIZE WITH 22Z START TIME FOR VCTS MENTION...THIS IS IN LINE
WITH LATEST CCFP...BUT REFLECTIVITY FORECASTS FROM THE HRRR AND
WRF WOULD INDICATE POTENTIAL FOR TSRA GOING BEYOND 02Z...BUT WITH
LOSE OF DAYTIME HEATING WILL ALLOW FIELD TO ENTER A 10 TO 14 HOUR
DRY WINDOW...BEFORE MOST OF LATE SUNDAY MORNING THE THROUGH THE
AFTERNOON IS SPENT BATTLING MORE SCT SHRA/TSRA ACTIVITY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/MPG
Hazardous weather outlook, May 21, 11:57 AM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1157 AM CDT SAT MAY 21 2011

MNZ064-065-067-073>077-082>085-091>093-221700-
YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-
RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
1157 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON
ACROSS SOUTHERN AND SOUTHWEST MINNESOTA. A FEW OF THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...ESPECIALLY ACROSS
SOUTH CENTRAL MINNESOTA WHERE THERE IS A SLIGHT RISK FOR SEVERE
WEATHER. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL EXIST
BETWEEN 3 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY EVENING.
ALTHOUGH SEVERE THUNDERSTORMS ARE NOT LIKELY...SOME OF THE
STRONGER STORMS COULD PRODUCE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING ACROSS MAINLY SOUTHERN MINNESOTA.

MNZ041>045-047>063-066-068>070-078-WIZ014>016-023>028-221700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-
CARVER-SCOTT-DAKOTA-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-
DUNN-PEPIN-EAU CLAIRE-
1157 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...WEST
CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON
INTO TONIGHT. THUNDERSTORMS LATE THIS AFTERNOON AND EVENING COULD
BE STRONGER...AND HAVE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY EVENING.
ALTHOUGH SEVERE THUNDERSTORMS ARE NOT LIKELY...SOME OF THE
STRONGER STORMS COULD PRODUCE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 21, 7:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
729 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             DELANO                  45.04N 93.79W
05/21/2011  M1.00 INCH       WRIGHT             MN   AMATEUR RADIO

&&

LRS
Local storm report, May 21, 7:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
743 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             ROCKFORD                45.09N 93.74W
05/21/2011  M0.25 INCH       HENNEPIN           MN   911 CALL CENTER

            DIME SIZE

&&

LRS
Local storm report, May 21, 7:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
745 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             GLENWOOD                45.65N 95.38W
05/21/2011  E0.88 INCH       POPE               MN   OFFICIAL NWS OBS

&&

LRS
Special weather statement, May 21, 7:46 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
746 PM CDT SAT MAY 21 2011

MNZ041-048-049-220130-
DOUGLAS-POPE-STEARNS-
746 PM CDT SAT MAY 21 2011

AT 745 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR GLENWOOD...OR 4 MILES NORTHEAST OF LONG BEACH. THIS
STORM WAS MOVING NORTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GLENWOOD.
  GROVE LAKE.
  VILLARD.
  ALEXANDRIA.
  WESTPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4580 9513 4578 9513 4578 9509 4572 9494
      4550 9538 4570 9552 4590 9539
TIME...MOT...LOC 0046Z 232DEG 20KT 4568 9535
Local storm report, May 21, 7:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
747 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     FUNNEL CLOUD     EAST BETHEL             45.34N 93.20W
05/21/2011                   ANOKA              MN   OFFICIAL NWS OBS

            ROTATING WALL CLOUD

&&

LRS
Local storm report, May 21, 7:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
749 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     FUNNEL CLOUD     HAM LAKE                45.26N 93.20W
05/21/2011                   ANOKA              MN   AMATEUR RADIO

            ROTATING WALL CLOUD

&&

LRS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:00 PM CDTTornado WarningMPXAnoka, Hennepin45 min
May 21, 7:24 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright51 min
May 21, 7:25 PM CDTTornado WarningMPXAnoka35 min
May 21, 7:46 PM CDTSpecial Weather StatementMPXPope44 min
May 21, 8:06 PM CDTSevere Thunderstorm WarningMPXMartin39 min
May 21, 8:44 PM CDTSevere Thunderstorm WarningMPXMartin61 min
May 21, 8:59 PM CDTSpecial Weather StatementMPXTodd61 min
May 21, 9:11 PM CDTSevere Thunderstorm WarningMPXTodd64 min
May 21, 9:25 PM CDTSevere Thunderstorm WarningMPXWatonwan50 min
May 21, 9:42 PM CDTSevere Thunderstorm WarningMPXRedwood48 min
May 21, 10:12 PM CDTSpecial Weather StatementMPXYellow Medicine48 min
May 21, 10:26 PM CDTSpecial Weather StatementMPXRedwood34 min
May 21, 10:43 PM CDTSevere Thunderstorm WarningMPXBrown, Martin, Redwood, Watonwan62 min
May 21, 10:43 PM CDTSevere Thunderstorm WarningMPXChippewa, Pope, Renville, Stevens, Swift47 min
May 22, 12:46 AM CDTSpecial Weather StatementMPXLe Sueur, Rice, Steele, Waseca44 min
May 22, 10:57 AM CDTSpecial Weather StatementMPXDakota, Goodhue, Rice48 min
May 22, 11:02 AM CDTSpecial Weather StatementMPXAnoka, Hennepin, Ramsey43 min
May 22, 12:38 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Steele, Waseca52 min
May 22, 12:53 PM CDTSevere Thunderstorm WarningMPXCarver, Le Sueur, Scott52 min
May 22, 1:23 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice, Steele67 min
May 22, 1:35 PM CDTSpecial Weather StatementMPXHennepin40 min
May 22, 2:05 PM CDTSevere Thunderstorm WarningMPXGoodhue40 min
May 22, 2:10 PM CDTTornado WarningMPXAnoka, Hennepin, Ramsey35 min
May 22, 2:24 PM CDTTornado WarningMPXAnoka, Hennepin, Ramsey36 min
May 22, 2:45 PM CDTTornado WarningMPXAnoka, Ramsey, Washington30 min
May 22, 3:10 PM CDTTornado WarningMPXChisago, Washington35 min
May 22, 3:34 PM CDTTornado WarningMPXChisago41 min

Nearby

Areal Flood Advisories in Minnesota, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.